Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 

 

On a fourth order accurate implicit finite difference scheme for hyperbolic conservation laws. I. Nonstiff strongly dynamic problems


Authors: Amiram Harten and Hillel Tal-Ezer
Journal: Math. Comp. 36 (1981), 353-373
MSC: Primary 65M05; Secondary 35L65, 76L05
DOI: https://doi.org/10.1090/S0025-5718-1981-0606501-1
MathSciNet review: 606501
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: An implicit finite difference method of fourth order accuracy (in space and time) is introduced for the numerical solution of one-dimensional systems of hyperbolic conservation laws. The basic form of this method is a straightforward generalization of the Crank-Nicholson scheme: it is a two-level scheme which is unconditionally stable and nondissipative. The scheme is compact, i.e., it uses only 3 mesh points at level t and 3 mesh points at level $ t + \Delta t$.

In this paper, the first in a series, we present a dissipative version of the basic method which is conditionally stable under the CFL (Courant-Friedrichs-Lewy) condition. This version is particularly useful for numerical solution of problems with strong but nonstiff dynamic features, where the CFL restriction is reasonable on accuracy grounds. Numerical results are presented to illustrate properties of the proposed scheme.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M05, 35L65, 76L05

Retrieve articles in all journals with MSC: 65M05, 35L65, 76L05


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1981-0606501-1
Keywords: Implicit finite difference scheme, fourth order accuracy, hyperbolic conservation laws
Article copyright: © Copyright 1981 American Mathematical Society